This remains a controversial topic. Findings from a meta-analysis of randomized placebo-controlled studies suggest a modestly increased risk of suicidality associated with the use of antidepressants in pediatric patients.20 However, a more recent review of suicides in adolescents found that only 1.6% of these young people had recently been exposed to SSRIs.21 Most adolescents who died by suicide were not taking antidepressants at the time of their death. Following the introduction of the FDA’s regulatory action on restriction of antidepressants in children and adolescents, there has been an increase in suicides. The decrease in antidepressant prescriptions for children and adolescents paralleled the increase in suicide rates; before the FDA’s warning, the suicide rates had been decreasing.22,23 These findings support the use of SSRIs as part of a comprehensive treatment plan for adolescents with significant depression.
Medication nonadherence occurs for various reasons and presents risk of relapse of depression with an increase in symptoms. Relational psychopharmacology emphasizes collaboration between patient and pharmacologist toward a shared goal of symptom relief.24 Bostwick25(p353) suggests that pharmacologists rely on “informed intuition and close follow-up” as part of an empathic therapeutic relationship that enables the patient to tolerate some amount of adverse effects and delay in achieving therapeutic response.
Patients who independently interrupt or discontinue treatment without consulting their prescribing physician are at greatly increased risk for recurrence or early relapse. The decision to discontinue medication may provide relief from unpleasant adverse effects; however, there are associated risks related to recurrence of symptoms. These risks appear to be higher if medications with shorter half-lives are abruptly discontinued.26 Furthermore, findings from some studies indicate that antidepressant discontinuation is associated with increased risk of suicide.27
The therapeutic alliance may minimize unilateral actions that lead to premature termination or discontinuation of pharmacological treatments. The therapeutic alliance enables the patient to tolerate unpleasant adverse effects.
These agents are receiving increasing attention because of a possible association with suicidal thoughts or behaviors. Recent studies, however, have yielded inconsistent findings regarding suicide risk conferred by specific antiepileptic drugs (AEDs). In patients with epilepsy, heightened suicide risk has also been attributed to comorbid psychiatric conditions.28
In 2008, the FDA reported an apparent suicide risk among epileptic patients treated with anticonvulsants. However, questions have been raised about the report; the anticonvulsants grouped together were pharmacodynamically highly heterogeneous. The report also included outcomes of questionable comparability, including suicidal ideation, suicidal acts, and 4 completed suicides. Moreover, the data were acquired as passive and incidental “adverse event reports” of uncertain reliability and completeness.29 Parenthetically, it is curious that epileptic patients would volunteer for potential exposure to placebo treatment.